Connecticut, 2013

Flash Flooding in Connecticut, August 28, 2013

August 28, 2013 · NWS ALY · 2 events in 1 county or zone

An upper level disturbance moved across Pennsylvania and New Jersey during the day on Wednesday, August 28th. With instability in place due to daytime heating and above normal amounts of moisture present, showers and thunderstorms developed across the mid Atlantic states, eastern New York and southern New England during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level disturbance moved across Pennsylvania and New Jersey during the day on Wednesday, August 28th. With instability in place due to daytime heating and above normal amounts of moisture present, showers and thunderstorms developed across the mid Atlantic states, eastern New York and southern New England during the afternoon and evening hours. Winds aloft were very light, which kept these showers and thunderstorms from moving very quickly. As a slow moving thunderstorm moved across Torrington in Litchfield County, flash flooding occurred. This caused several roads to be closed due to flooding. The thunderstorm activity waned later in the evening as the disturbance moved away from the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 28, 3:20 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 28, 3:20 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT WED AUG 28 2013

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL REMAIN OVER THE REGION
INTO THE WEEKEND...AS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL DIMINISH EARLY THIS EVENING.  ANOTHER WEAK DISTURBANCE WILL
ALLOW FOR ISOLATED TO SCATTERED THUNDERSTORMS TOMORROW AFTERNOON
INTO THE EARLY EVENING HOURS.  WEAK HIGH PRESSURE MAY YIELD MAINLY
DRY CONDITIONS TO CLOSE TO WORK WEEK...BEFORE UNSETTLED WEATHER
RETURNS FOR THE HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 420 PM EDT...A BROAD H500 RIDGE OVER THE CNTRL PLAINS WILL
CONTINUE TO BE THE MAIN WX MAKER OVER THE LOWER 48 THE NEXT FEW
DAYS. THE NORTHEAST CONTINUES TO BE NEAR THE NE FLANK OF THE RIDGE
WITH SHORT-WAVES IN THE N TO NW FLOW IMPACTING THE UPPER MID
ATLANTIC REGION AND NORTHEAST.

A FAIRLY STRONG SHORT-WAVE TROUGH CONTINUES TO BE SOUTH AND WEST
OF THE ALY FCST AREA WITH SHOWERS AND THUNDERSTORMS OVER ERN PA
AND NJ. OTHER POP-UP SHOWERS AND THUNDERSTORMS ON THE NRN FRINGE
OF THE DISTURBANCE ARE IMPACTING PARTS OF SRN NY INCLUDING THE SE
CATSKILLS. OTHER DIFFERENTIAL HEATING THUNDERSTORMS AND SHOWERS
CONTINUE TO FORM OVER THE SRN GREENS...BERKS...LITCHFIELD HILLS AND
SRN DACKS.

THE LATEST SPC MESOANALYSIS GUIDANCE CONTINUES TO SHOW VERY LITTLE
DEEP SHEAR IN THE 0-6 KM LAYER /GENERALLY LESS THAN 20 KTS/.
SBCAPE VALUES ARE EXCEEDING 2000 J/KG FROM THE CAPITAL REGION
SOUTH AND EAST WHERE SFC DEWPTS REMAIN IN THE U60S. PWATS ARE IN
THE 1-1.50" RANGE...ABOUT 1 OR SO STANDARD DEVIATIONS ABOVE
NORMAL. THE 12Z KALB SOUNDING HAD A PWAT OF 1.36". THIS VALUE WAS
ABOUT 135% OF NORMAL. THE UPPER LEVEL WINDS REMAIN LIGHT...SO SOME
SLOW MOVING HEAVY RAINERS ARE POSSIBLE. STP AND STA KENX RAINFALL
AMOUNTS ARE GENERALLY IN THE HALF INCH TO ONE AND A HALF INCH
RANGE OVER WRN ULSTER COUNTY.

THESE SHOWERS AND THUNDERSTORMS SHOULD WEAKEN CONSIDERABLY WITH
THE LOSS OF THE DIURNAL HEATING. AN ISOLD TO SCT THREAT FOR A
SHOWER OR THUNDERSTORM WAS KEPT IN THE FCST UNTIL THE EARLY
EVENING. THE SKIES WILL BECOME VARIABLY CLOUDY WITH LIGHT TO CALM
WINDS...AND WIDESPREAD PATCHY FOG IS POSSIBLE AGAIN. THE FOG
MAY BECOME DENSE IF ENOUGH CLEARING OCCURS.

LOWS TEMPS WERE FAVORED CLOSER TO THE NAM MOS VALUES. THESE MINS
ARE MUCH WARMER THAN THE GFS MOS MINS BY 4 TO 7 DEGREES. THE NAM
MOS WAS MORE CORRECT THIS MORNING...AND THE FCST REFLECTS VALUES
CLOSE TO THIS GUIDANCE IN THE MUGGY AIR MASS. LOWS WILL BE IN
LOWER TO MID 60S IN THE VALLEYS AND HILLS. SOME U50S TO NEAR 60F
READINGS WILL BE COMMON OVER THE MTNS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
TOMORROW...AN UPPER LEVEL LOW MOVES EAST OF MAINE AND NEW
BRUNSWICK. A WEAK MID LEVEL SHORT-WAVE AND A SFC TROUGH WILL BE
MOVING ACROSS THE REGION. THIS BOUNDARY SHOULD QUICKLY MOVE
THROUGH THE NRN ZONES IN THE LATE MORNING AND EARLY PM...AND THEN
THROUGH THE SRN HALF OF THE FCST AREA. MODERATE INSTABILITY VALUES
OF 500-1500 J/KG WILL LIKELY BE IN PLACE AHEAD OF THE DISTURBANCE.
THE MID LEVEL LAPSE RATES ARE STILL WEAK WITH THE BULK SHEAR
VALUES LESS THAN 25 KTS. NOT EXPECTING ANY STRONG TO SEVERE
THUNDERSTORMS WITH ONLY WEAK SYNOPTIC FORCING/DYNAMICS. PWATS IN
THE 1.33" RANGE OR SO WILL ALLOW FOR SOME BURSTS OF HEAVY RAINFALL
WITH THE DISTURBANCE. SFC DEWPTS IN THE 60S WILL KEEP IT HUMID
WITH ISOLD-SCT SHOWERS AND THUNDERSTORMS. MOST OF THE DAY SHOULD
REMAIN DRY. H850 TEMPS WILL RANGE FROM +13C TO +15C FROM
NORTHEAST TO SOUTHWEST OVER THE FCST AREA WITH WEAK COLD AIR
ADVECTION LATE IN THE DAY. EXPECT HIGHS IN THE U70S TO L80S OVER
THE REGION WITH SOME M70S OVER THE HIGH PEAKS.

THURSDAY NIGHT...CLEARING SKIES AND LIGHT WINDS ARE EXPECTED WITH
A WEAK SFC HIGH BUILDING IN OVER THE NY AND NEW ENGLAND. THE
HUMIDITY LEVELS WILL BE SLIGHTLY LOWER THE FURTHER NORTH OF THE
CAPITAL DISTRICT. LOWS BE IN THE MID AND U50S OVER THE MTNS...AND
LAKE GEORGE REGION...AND WRN MOHAWK VALLEY...AND L60S IN THE
CAPITAL DISTRICT...HUDSON RIVER VALLEY...AND TACONICS.

FRIDAY-FRIDAY NIGHT...THIS STRETCH OF THE FCST SHOULD BE MAINLY
DRY WITH WEAK MID LEVEL RIDGING...AND A BUBBLE SFC HIGH DRIFTING
OVER THE REGION. AN ISOLD SHOWER/THUNDERSTORM MAY POP UP OVER THE
HIGHER TERRAIN WITH THE TYPICAL DIFFERENTIAL HEATING BTWN THE
MTNS/VALLEYS IN THE PM. MOST OF THE DAY WILL BE PARTLY TO MOSTLY
SUNNY AND DRY WITH MAX TEMPS STILL RUNNING ABOUT 5 TO 7 DEGREES
ABOVE NORMAL. A WARM FRONT WILL APPROACH AT NIGHT WITH THE FLOW
ALOFT BECOMING MORE ZONAL...AND A WEAK CYCLONE MOVING CLOSER FROM
THE LOWER GREAT LAKES REGION. MIN TEMPS WILL CLOSE AUGUST ALSO
ABOVE NORMAL WITH MAINLY LOWER TO M60S...EXCEPT OVER THE MTNS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
GENERALLY UNSETTLED WEATHER IS ANTICIPATED FOR MUCH OF THE EXTENDED
PERIOD. THE LARGE RIDGE OVER THE CENTRAL PORTION OF THE COUNTRY WILL
BEGIN TO FLATTEN OUT...ALLOWING FOR THE FLOW AT 500 HPA TO BECOME
MORE ZONAL ACROSS THE NORTHERN TIER OF THE COUNTRY. A FAST MOVING
IMPULSE EMBEDDED WITH THIS FLOW LOOKS TO AFFECT THE REGION ON
SATURDAY. THE 12Z ECMWF...CONTINUING ITS TREND SEEN IN THE 00Z
RUN...IS A BIT STRONGER WITH THIS FEATURE THAN THE 12Z GFS...AND
SHOWS A LITTLE MORE QPF. FOR NOW...WILL GO WITH CHC POPS FOR SAT
AFTN INTO SAT NIGHT FOR SHRA/TSRA. IT CONTINUES TO LOOK MUGGY ACROSS
THE REGION...WITH WARM TEMPS /MAINLY 80S/...ALTHOUGH TEMPS MAY NOT
GET QUITE AS WARM IF THE ECMWF SOLUTION IS CORRECT.

THE REGION WILL REMAIN IN A WARM AND MUGGY AIRMASS FOR SUNDAY...AS A
MUCH SHARPER TROUGH AND ASSOCIATED SFC FRONTAL SYSTEM BEGINS TO TAKE
SHAPE OVER THE WESTERN GREAT LAKES. WITHIN DAYTIME HEATING...THERE
WILL BE A CHANCE FOR MAINLY AFTN/EVE SHOWERS AND THUNDERSTORMS AGAIN
ON SUNDAY WITH TEMPS CONTINUED ABOVE NORMAL.

BY MONDAY /LABOR DAY/...THE FRONTAL BOUNDARY FROM THE GREAT LAKES
WILL BE APPROACHING...SO WE WILL CONTINUE THE CHC FOR SHRA/TSRA.
MONDAY APPEARS TO BE THE DAY WHEN THE MOST SHOWER/TSTM ACTIVITY WILL
OCCUR DUE TO THE STRONGEST FORCING IN PLACE.  THE SFC FRONT LOOKS TO
CROSS THROUGH SOMETIME LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING.
WE WILL CONTINUE A CHANCE FOR SHOWERS INTO TUESDAY IN CASE THE FRONT
SLOWS...AS WELL AS DUE TO THE PASSING OF THE UPPER TROUGH. MAX TEMPS
ON MONDAY LOOK TO BE IN THE UPPER 70S TO LOW 80S. HOWEVER...MAX
TEMPS ON TUESDAY WILL BE MUCH COOLER BEHIND THE BOUNDARY...WITH ONLY
UPPER 60S TO UPPER 70S ACROSS THE REGION.

SKIES LOOK TO CLEAR OUT SOME FOR TUESDAY NIGHT AND WEDNESDAY...WITH
MINS TEMPS IN THE 50S /WITH 40S FOR THE OUTLYING AREAS FOR TUE
NIGHT/ AS A MUCH COOLER CANADIAN AIRMASS BEGINS TO MOVE TOWARDS THE
REGION...AS SFC HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES AND
OHIO VALLEY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH THE EARLY EVENING HOURS WITH
SCT DIURNALLY DRIVEN CU/STRATOCU AT 3-4 KFT. SOME SCT MID LEVEL
CLOUDS AHEAD OF AN APPROACHING WEAK FRONTAL BOUNDARY MAY ALSO PASS
OVER KGFL/KPSF AS WELL.

WITH THE APPROACHING FRONT AND DAYTIME HEATING...SOME ISOLD TO SCT
SHRA/TSRA ARE POSSIBLE THIS AFTN INTO THE EARLY EVE...ESP OVER THE
HIGHER TERRAIN. BECAUSE OF THE LOW PROBABILITY OF ANY OF THESE
SHOWERS AFFECTING THE TERMINALS...WE WILL ONLY INCLUDE A VCSH
THROUGH THE EARLY EVENING HOURS. HOWEVER...IF ANY SHOWER OR TSTORM
WERE TO DRIFT OVER A TERMINAL...A BRIEF PERIOD OF REDUCED VSBYS/CIGS
WOULD BE POSSIBLE. THE THREAT FOR SHOWERS SHOULD END 00Z-02Z DUE TO
THE LOSS OF DAYTIME HEATING AND THE FRONT WEAKENING AND WASHING OUT
OVER THE AREA. WINDS ARE EXPECTED TO BE VERY LIGHT...GENERALLY 5 KTS
OR LESS THROUGH THE DAY.

WITH EXPECTED CLEARING SKIES AND CALM WINDS TONIGHT...RADIATIONAL
FOG WILL BE LIKELY ONCE AGAIN. THE HIGHEST PROBABILITY OF IFR
CONDITIONS WILL BE AT KGFL/KPSF...ALTHOUGH THERE WILL BE CHANCE OF
IFR OCCURRING AT KALB/KPOU AS WELL.

FOG SHOULD DISSIPATE BETWEEN 13Z-14Z THURSDAY WITH DIURNAL CU AND
ISOLD SHRA POSSIBLE AGAIN DURING THE AFTN HOURS.

OUTLOOK...

THURSDAY NIGHT TO FRIDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
FRIDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA...TSRA.
SATURDAY TO MONDAY: LOW TO MODERATE OPERATIONAL IMPACT. CHANCE OF
SHRA...TSRA.

&&

.FIRE WEATHER...
NO FIRE WEATHER ISSUES ARE EXPECTED AT THIS TIME.

A WARM AND HUMID AIR MASS WILL REMAIN OVER THE REGION
INTO THE WEEKEND...AS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL DIMINISH EARLY THIS EVENING.  ANOTHER WEAK DISTURBANCE WILL
ALLOW FOR ISOLATED TO SCATTERED THUNDERSTORMS TOMORROW AFTERNOON
INTO THE EARLY EVENING HOURS.

THE RH VALUES WILL RISE TO AROUND 100 PERCENT TONIGHT WITH LIGHT
AND VARIABLE WINDS. THE RH VALUES WILL LOWER TO 55 TO 70 PERCENT
TOMORROW AFTERNOON...AND A FULL RECOVERY TO 100 PERCENT IS
EXPECTED FRIDAY MORNING. THE WINDS WILL BE LIGHT AND VARIABLE
THURSDAY INTO THURSDAY NIGHT AT LESS THAN 10 MPH.

&&

.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS ARE ANTICIPATED THE NEXT 5 DAYS.
RIVER FLOWS CONTINUE AT NORMAL TO SLIGHTLY BELOW NORMAL LATE
AUGUST LEVELS.

THE NEXT SEVERAL DAYS WILL FEATURE ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS WHICH WILL HAVE
LITTLE IF ANY IMPACT ON AREA STREAMS AND RIVERS. SOME SMALL WITHIN
BANK RISES WILL BE POSSIBLE IN THE SE CATSKILLS BASINS.

SOME BRIEF DOWNPOURS WILL BE POSSIBLE INTO EARLY THIS EVENING AND
THURSDAY...WITH SOME LOCATIONS GETTING PERHAPS AN INCH OF RAINFALL
WITH ANY CONVECTION.

A BRIEF MAINLY DRY STRETCH IS POSSIBLE THURSDAY NIGHT INTO FRIDAY
BEFORE A WIDESPREAD RAINFALL MAY OCCUR ON THE WEEKEND. TOTAL RAINFALL
AMOUNTS ARE VARIABLE FROM THE GUIDANCE DUE TO THE TIMING OF THE
NEXT SYSTEM.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...WASULA
NEAR TERM...WASULA
SHORT TERM...WASULA
LONG TERM...FRUGIS
AVIATION...FRUGIS
FIRE WEATHER...WASULA
HYDROLOGY...GJM/WASULA
Hazardous weather outlook, Aug 28, 3:33 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
433 PM EDT WED AUG 28 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-291100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
433 PM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE
INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM THURSDAY
AFTERNOON INTO THE EARLY EVENING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Aug 28, 3:53 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
453 PM EDT WED AUG 28 2013

CTZ001-013-282145-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
453 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS IN

  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR FALLS VILLAGE...OR ABOUT 17 MILES
SOUTH OF GREAT BARRINGTON...AND MOVING SOUTHWEST AT 5 MPH. ANOTHER
THUNDERSTORMS WILL GRAZE EXTREME SOUTHERN LITCHFIELD COUNTY AS IT
MOVES WESTWARD.

THE THUNDERSTORMS WILL BE NEAR...
SHARON BY 540 PM EDT
9 MILES NORTHWEST OF CORNWALL BRIDGE BY 545 PM EDT

A QUICK HALF AN INCH TO INCH OF RAINFALL MAY OCCUR WITH THE
THUNDERSTORMS CAUSING PONDING OF WATER ON ROADWAYS...AND POOR
DRAINAGE FLOODING IN SOME LOCATIONS.

LAT...LON 4156 7317 4176 7351 4204 7348 4170 7299
      4164 7298 4162 7302 4161 7302 4161 7304
      4156 7310 4155 7315
TIME...MOT...LOC 2051Z 027DEG 5KT 4195 7347

WASULA
Special weather statement, Aug 28, 4:43 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
543 PM EDT WED AUG 28 2013

CTZ001-013-282230-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
543 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS IN

  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING...FREQUENT
LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE LOCATED NEAR
TORRINGTON...MOVING NORTH AT 5 MPH.

THESE THUNDERSTORMS WILL BE NEAR...
8 MILES NORTH OF THOMASTON BY 600 PM EDT
TORRINGTON BY 620 PM EDT
TORRINGTON BY 625 PM EDT
LITCHFIELD BY 630 PM EDT

LAT...LON 4153 7326 4205 7330 4204 7302 4197 7302
      4197 7288 4191 7290 4188 7294 4182 7294
      4179 7301 4164 7298 4161 7304 4156 7310
      4155 7315 4151 7316 4150 7323
TIME...MOT...LOC 2142Z 079DEG 2KT 4179 7309

IRL

The radar

The Brookhaven radar (KOKX), 107 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Litchfield

When
August 28, 5:19 PM EST to 6:55 PM EST
Where
Litchfield County, 0.35 mi NNW of Torrington to 0.23 mi NE of Torrington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.804, -73.123

Several houses were inundated with water on Prospect Street in Torrington due to flash flooding from heavy rainfall. Flash flooding also occurred on Franklin Drive as well.

Flash Flood, Litchfield

When
August 28, 5:25 PM EST to 6:55 PM EST
Where
Litchfield County, 1.28 mi NE of Torrington to 1.16 mi WSW of Torringford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.815, -73.105

Heavy rainfall caused flash flooding on Tioga Street in Torrington. A home was inundated with water and the fire department was dispatched to respond.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2013Every state in 2013This day in weather historyWarnings in Connecticut, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464377, 464378.